Approximation algorithms for scheduling unrelated parallel machines

J.K. Lenstra, D.B. Shmoys, É. Tardos

Research output: Contribution to journalArticleAcademicpeer-review

712 Citations (Scopus)


We consider the following scheduling problem. There arem parallel machines andn independent jobs. Each job is to be assigned to one of the machines. The processing of jobj on machinei requires timep ij . The objective is to find a schedule that minimizes the makespan. Our main result is a polynomial algorithm which constructs a schedule that is guaranteed to be no longer than twice the optimum. We also present a polynomial approximation scheme for the case that the number of machines is fixed. Both approximation results are corollaries of a theorem about the relationship of a class of integer programming problems and their linear programming relaxations. In particular, we give a polynomial method to round the fractional extreme points of the linear program to integral points that nearly satisfy the constraints. In contrast to our main result, we prove that no polynomial algorithm can achieve a worst-case ratio less than 3/2 unlessP = NP. We finally obtain a complexity classification for all special cases with a fixed number of processing times.
Original languageEnglish
Pages (from-to)259-271
Number of pages13
JournalMathematical Programming
Issue number1/3
Publication statusPublished - 1990


Dive into the research topics of 'Approximation algorithms for scheduling unrelated parallel machines'. Together they form a unique fingerprint.

Cite this